Thunderstorm Wind, Polk
- When
- July 12, 6:26 PM EST
- Where
- Polk County, Reliance
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.183, -84.517
Numerous trees reported down by 911 dispatch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees reported down by 911 dispatch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 12, 4:25 PM EST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 525 PM EDT SAT JUL 12 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** LATE AFTERNOON FORECAST DISCUSSION (UPDATE) 525 PM EDT SAT JUL 12 2003 UDPATED FCST TO INCLUDE NEW THUNDESTORM WATCH FOR SW VA COUNTIES AND RAISED POP MOST ZONES AS UPR TROF BUILDS SE THRU FA. ******************************************************************** AFTERNOON FORECAST DISCUSSION 240 PM EDT SAT JUL 12 2003 TONIGHT AND TOMORROW...LIMITED MODEL DATA WITH WHICH TO WORK. BASED ON WHATS AVAILABLE...HIGHLY AMPLIFIED FLOW WILL CONTINUE OVER THE CONUS WITH RIDGING IN THE WEST AND A RELATIVELY DEEP TROUGH PERSISTING IN THE EAST. BEST MOISTURE REMAINS SOUTH OF THE FORECAST AREA AND MOISTURE PROFILES PROJECTED BY MODEL TIME HEIGHTS REMAIN QUITE DRY ABOVE THE BOUNDARY LAYER. HOWEVER...A SERIES OF WEAK SHORTWAVES REVOLVING AROUND THE EASTERN CONUS TROUGH WILL PROVIDE SUFFICIENT DYNAMICS TO SUPPORT SCATTERED MAINLY DIURNAL CONVECTION. ONGOING FORECAST HAS THIS SCENARIO WELL COVERED AND HAVE MADE ONLY MINOR TWEAKS FOR THE MOST PART. LONGER TERM...NOT A LOT OF NEW MODEL DATA TO LOOK AT. APPEARS BEST MOISTURE WILL BE SOUTH AND EAST OF THE AREA MONDAY AND TUESDAY. CARRIED HIGHER POPS IN THE SOUTH AND SOUTHEAST MONDAY WHERE MOISTURE SHOULD BE A LITTLE BETTER...ONLY SLIGHT CHANCE FURTHER NORTH. DID NOT MAKE A LOT OF CHANGES TO LATER PERIODS. CONTINUED THE IDEA OF MAINLY AFTERNOON AND EVENING CONVECTION. PRELIMINARY NUMBERS FOLLOW: CHA 67 86 67 88 / 30 40 30 30 TYS 65 83 66 86 / 30 30 20 20 TRI 61 81 60 84 / 30 30 20 20 OQT 65 82 65 87 / 30 30 20 20 .MRX... NC...NONE. TN...NONE. VA...NONE. ******************************************************************** LATE MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EDT SAT JUL 12 2003 NO CHANGES. NO NEW MODELS DATA AVAILABLE THIS MORNING. BASED ON CURRENT TRENDS...FORECAST APPEARS ON TRACK. THEREFORE...NO UPDATE IS PLANNED AT THIS TIME. LCM ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT SAT JUL 12 2002 WEAK HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE FOR THE NEXT FEW DAYS. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE THE RESULT OF THIS WEAK WEATHER PATTERN...IN OTHER WORDS...TYPICAL SUMMERTIME WEATHER FOR THE NEXT FEW DAYS. FOR COORDINATION PURPOSES ONLY CHA 87 68 87 67 / 40 30 30 30 TYS 84 65 84 65 / 40 30 30 30 TRI 83 62 82 62 / 40 30 30 30 OQT 84 65 84 65 / 40 30 30 30 ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 800 PM EDT FRI JUL 11 2003 SHRA/TSRA HAVE EXITED FA THIS EVENING. HIGHER PRESSURES AND DRIER ATMOSPHERE WILL LEAD TO CLEAR TO PC SKIES TONITE. CURRENT FCST HAS SITUATION WELL IN HAND. NO UPDATES PLANNED. ********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-122045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 457 AM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... AN OLD FRONTAL BOUNDARY REMAINS OVER THE SOUTHERN TENNESSEE VALLEY EARLY TODAY. WITH PLENTY OF SUNSHINE...THE ATMOSPHERE OVER THE EAST TENNESSEE VALLEY AND THE SOUTHERN APPALACHIANS WILL BECOME UNSTABLE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WILL DEVELOP ACROSS THE OHIO AND MISSISSIPPI RIVER VALLEYS EARLY TODAY. THIS ACTIVITY WILL MOVE TO THE EAST THROUGHOUT THE DAY. SCATTERED THUNDERSTORMS SHOULD BE EXPECTED THIS AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM GLADE SPRING VA WIND DAMAGE
07/12/03 WASHINGTON A FEW TREES DOWN.
REPORTED BY WASHINGTON
COUNTY 911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM STRAWBERRY PLAINS TN 1.00 IN HAIL
07/12/03 JEFFERSON REPORTED BY SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0609 PM MASCOT TN 1.00 IN HAIL
07/12/03 KNOX REPORTED BY KNOX COUNTY
911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 5NE PIKEVILLE TN WIND DAMAGE
07/12/03 BLEDSOE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY BLEDSOE COUNTY 911.
0600 PM DAYTON TN WIND DAMAGE
07/12/03 RHEA NUMEROUS TREES DOWN.
REPORTED BY RHEA COUNTY
911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM RICEVILLE TN WIND DAMAGE
07/12/03 MCMINN A FEW TREES DOWN.
REPORTED BY MCMINN COUNTY
911.
0625 PM RICEVILLE TN 0.75 IN HAIL
07/12/03 MCMINN REPORTED BY MCMINN COUNTY
911.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM CLEVELAND TN 0.88 IN HAIL
07/12/03 BRADLEY REPORTED BY AMATEUR
RADIO.
0610 PM 3NE BIG SPRING TN WIND DAMAGE
07/12/03 MEIGS NUMEROUS TREES DOWN.
REPORTED BY MEIGS COUNTY
911.The Northeast Alabama radar (KHTX), 145 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369609.